Features and Outcomes of 899 Patients With Drug-Induced Liver Injury: The DILIN Prospective Study.Gastroenterology 2015; 148(7):1340-52.e7G
BACKGROUND & AIMS
The Drug-Induced Liver Injury Network is conducting a prospective study of patients with DILI in the United States. We present characteristics and subgroup analyses from the first 1257 patients enrolled in the study.
In an observational longitudinal study, we began collecting data on eligible individuals with suspected DILI in 2004, following them for 6 months or longer. Subjects were evaluated systematically for other etiologies, causes, and severity of DILI.
Among 1257 enrolled subjects with suspected DILI, the causality was assessed in 1091 patients, and 899 were considered to have definite, highly likely, or probable DILI. Ten percent of patients died or underwent liver transplantation, and 17% had chronic liver injury. In the 89 patients (10%) with pre-existing liver disease, DILI appeared to be more severe than in those without (difference not statistically significant; P = .09) and mortality was significantly higher (16% vs 5.2%; P < .001). Azithromycin was the implicated agent in a higher proportion of patients with pre-existing liver disease compared with those without liver disease (6.7% vs 1.5%; P = .006). Forty-one cases with latency ≤7 days were caused predominantly by antimicrobial agents (71%). Two most common causes for 60 DILI cases with latency >365 days were nitrofurantoin (25%) or minocycline (17%). There were no differences in outcomes of patients with short vs long latency of DILI. Compared with individuals younger than 65 years, individuals 65 years or older (n = 149) were more likely to have cholestatic injury, although mortality and rate of liver transplantation did not differ. Nine patients (1%) had concomitant severe skin reactions; implicated agents were lamotrigine, azithromycin, carbamazepine, moxifloxacin, cephalexin, diclofenac, and nitrofurantoin. Four of these patients died.
Mortality from DILI is significantly higher in individuals with pre-existing liver disease or concomitant severe skin reactions compared with patients without. Additional studies are needed to confirm the association between azithromycin and increased DILI in patients with chronic liver disease. Older age and short or long latencies are not associated with DILI mortality.